Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 17, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 10, 2004, 7:29 PM EDT for Franklin County, North Carolina. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2004, 7:29 PM EDT (23:29 UTC)
- Expired
- Jul 10, 2004, 9:00 PM EDT
- In force
- 91 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Franklin County, NC
The radar
The Raleigh/Durham radar (KRAX), 50 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 273 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 102332 FFWRAH NCC069-110100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 729 PM EDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 900 PM EDT * AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN AND WESTERN FRANKLIN COUNTY. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING OF HIGHWAYS AND SMALL STREAMS ESPECIALLY IN NORTHEAST FRANKLIN COUNTY NEAR CENTERVILLE AND AREAS WEST OF LOUISBURG. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. REPORT FLOODED ROADS TO EMERGENCY OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ 28
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 1:35 PM EDT, 5 hours 54 minutes earlier.
Area forecast discussion, Jul 10, 1:35 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 135 PM EDT SAT JUL 10 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... TONIGHT...CONVECTION OVER WV/VA APPEARS TO BE ASSOCIATED WITH A WEAK VORT MAX AND A POCKET OF SLIGHTLY COOLER MID LEVEL TEMPS. THE RUC SHOWS THIS FEATURE MOVING INTO OUR NORTHEAST AROUND 00Z. WITH INCREASING LOW LEVEL MOISTURE AND STRONG SURFACE HEATING THIS AFTERNOON...THE ONGOING CONVECTION IN THAT AREA WILL LIKELY SUSTAIN ITSELF WELL THROUGH THE EVENING. CONVERGENCE ZONE ACROSS OUR SOUTHERN TIER IS ALSO BECOMING ACTIVE. WILL HAVE A 30/40 POP UNTIL MIDNIGHT EXCEPT FOR ISOLATED IN THE NORTHWEST. SUNDAY THROUGH TUESDAY NIGHT PERIOD WILL FEATURE A RETROGRADING RIDGE AND A DEEPENING TROUGH OVER THE EAST COAST...A SERIES OF SHORTWAVE TROUGHS/MCS REMNANTS MOVING THROUGH THE BASE OF THE TROUGH...AND HIGH PW VALUES IN THE 1.75 TO 2 INCH RANGE. THE PIEDMONT TROUGH WILL ALSO BE A PERSISTENT FEATURE THAT WILL FOCUS CONVECTION. ALL OF THIS WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING EACH AFTERNOON AND LASTING UNTIL AROUND MIDNIGHT. GUIDANCE POPS HAVE RISEN INTO THE HIGH CHANCE/LIKELY RANGE FOR SUNDAY THROUGH MONDAY. SEE NO REASON TO ARGUE WITH THIS SO WILL RAISE POPS THAT PERIOD TO HIGH CHANCE EVERYWHERE. MAX TEMPS SHOULD BE A BIT COOLER...UPPER 80S/LOWER 90S WITH THE INCREASE IN MOISTURE AND CLOUD COVER. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... OVERALL PATTERN CHANGE BY MID WEEK...HIGH AMPLITUDE RIDGE IN THE WEST...LONG WAVE TROUGH IN THE EAST. THIS WILL RESULT IN VORT LOBES SLIDING EAST THROUGH UPPER TROUGH ACROSS THE REGIONS. AT THE SURFACE...EVIDENCE OF PIEDMONT TROUGH ON WEDNESDAY...THEN LOW MOVING EAST ACROSS THE GREAT LAKES WITH TRAILING COLD FRONT APPROACHING LATE WEDNESDAY. WILL CONTINUE CHANCE FOR MAINLY AFTERNOON/EVENING CONVECTION WEDNESDAY/THURSDAY...THEN NORTHWEST FLOW AND SURFACE HIGH BUILDING OVER REGION WILL RESULT IN DRY WEATHER...NO MENTION OF PRECIP FRIDAY/SATURDAY. FAIRLY DEEP TROUGH OVER EAST CONUS FOR THIS TIME YEAR. THUS COULD SEE TEMPERATURES DROP JUST BELOW NORMALS LATE WEEK INTO THE WEEKEND. MEX GUIDANCE REFLECTS THIS. MOSTLY 90S MID WEEK...TAPERING TO A RANGE OF MID 80S TO AROUND 90 BY THE WEEKEND. && .AVIATION... INCREASED MOISTURE AND INDICATIONS OF WEAK BOUNDARY WILL RESULT IN DIURNAL CU FIELD REMAINDER OF AFTERNOON INTO EARLY EVENING. ISOLATED SHOWERS AND THUNDERSTORMS...BEST CHANCE SOUTHEAST. THEN MID/HIGH LEVEL CLOUDS SHORTLY AFTER SUNSET...MOSTLY CLEAR BY DAYBREAK WITH LITTLE OR NO WIND. THUS PATCHY FOG AROUND SUNRISE...MVFR CONDITIONS. INCREASED POTENTIAL FOR FOG (IFR CONDITIONS) IN AREAS WHERE RECEIVE SHOWERS/THUNDERSTORMS THIS AFTERNOON/EVENING. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...DGS LONG TERM/AVIATION...RA
Hazardous weather outlook, Jul 10, 5:38 AM EDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 538 AM EDT SAT JUL 10 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-110937- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 538 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 10, 2:18 PM EDT, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 218 PM EDT SAT JUL 10 2004 NCZ074-075-084>086-088-101930- CUMBERLAND NC-HOKE NC-MONTGOMERY NC-MOORE NC-RICHMOND NC-SCOTLAND NC- INCLUDING THE CITIES OF...CARTHAGE...FAYETTEVILLE...FORT BRAGG... LAURINBURG...RAEFORD...ROCKINGHAM...SOUTHERN PINES AND TROY 218 PM EDT SAT JUL 10 2004 AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE SOUTHEAST PIEDMONT AND WESTERN SANDHILLS THROUGH 330 PM. THE STRONGEST SHOWERS AND STORMS WILL MOVE ACROSS SOUTHERN MOORE...HOKE..SCOTLAND AND CUMBERLAND COUNTIES INCLUDING THE CITIES OF PINEHURST...SOUTHERN PINES...RAEFORD...FAYETTEVILLE AND HOPE MILLS. BRIEF GUSTY WINDS...VERY HEAVY DOWNPOURS AND DANGEROUS CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THE STRONGER STORMS. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. RA
Local storm report, Jul 10, 3:17 PM EDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
317 PM EDT SAT JUL 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 5 W WAGRAM 34.89N 79.45W
07/10/2004 SCOTLAND NC LAW ENFORCEMENT
TREES DOWN SHAW MIDDLE SCHOOL...5 MILES WEST OF WAGRAM
&&
RASpecial weather statement, Jul 10, 3:33 PM EDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 333 PM EDT SAT JUL 10 2004 NCZ075-084-102030- MOORE NC-RICHMOND NC- 333 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN RICHMOND AND SOUTHERN MOORE COUNTIES THROUGH 430 PM EDT... AT 333 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER DERBY...OR ABOUT 12 MILES WEST OF SOUTHERN PINES...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HOFFMAN. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ALSO...THE STORMS ARE MOVING SLOWLY AND SOME ARE REDEVELOPING OVER THE SAME AREA. VERY HEAVY RAINFALL EXCEEDING ONE INCH IN THE NEXT HOUR WILL CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS. BL
Special weather statement, Jul 10, 4:48 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 448 PM EDT SAT JUL 10 2004 NCZ007>010-026-102245- FRANKLIN NC-GRANVILLE NC-PERSON NC-VANCE NC-WARREN NC- 448 PM EDT SAT JUL 10 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE... PERSON...VANCE AND FRANKLIN COUNTIES THROUGH 645 PM EDT... AT 448 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS IN SOUTHERN VIRGINIA...JUST EAST OF DANVILLE IN PITTSYLVANIA COUNTY...EXTENDING EAST OVER HALIFAX IN HALIFAX COUNTY. THE LINE OF STORMS ARE MOVING SOUTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...BETHEL HILL...ROXBORO....OAK HILL...STOVALL...TUNGSTEN... AND KERR LAKE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE FOR YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Special weather statement, Jul 10, 7:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 714 PM EDT SAT JUL 10 2004 NCZ007>011-022>027-038>042-077-110015- ALAMANCE NC-CHATHAM NC-DAVIDSON NC-DURHAM NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-JOHNSTON NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC- 714 PM EDT SAT JUL 10 2004 ...SEVERAL BANDS OF SHOWERS AND STRONG THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN PIEDMONT AND COASTAL PLAIN THROUGH 815 PM. AT 714 PM EDT...DOPPLER RADAR INDICATED A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM DURHAM AND RALEIGH...NORTHEASTWARD ACROSS WAKE FOREST...TO LOUISBURG AND WARRENTON. THE BAND WILL MOVE SOUTHEAST AND INTO THE I-95 CORRIDOR THROUGH 830 PM. ANOTHER BAND OF SHOWERS AND STORMS WILL AFFECT THE NORTHWEST PIEDMONT...INCLUDING AREAS SUCH AS GREENSBORO...HIGH POINT...THOMASVILLE...LEXINGTON...AND ASHEBORO. STRONG GUSTY WINDS...A PERIOD OF HEAVY RAIN...DANGEROUS LIGHTNING STRIKES...AND HAIL CAN BE EXPECTED WITH THESE STORMS. IF YOU ARE OUTSIDE WHEN THESE STORMS APPROACH...SEEK SAFE INDOOR SHELTER UNTIL THEY PASS. AN URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT UNTIL 830 PM FOR CENTRAL GUILFORD COUNTY. SGY
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 2:48 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Moore, Scotland | 42 min |
| Jul 10, 5:51 PM EDT | Severe Thunderstorm Warning | RAH | Granville | 39 min |
| Jul 10, 6:39 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 36 min |
| Jul 10, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.